Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Omaha, NE

October 4, 20054 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Oct 4, 2005, 5:57 PM CDT for 4 counties in Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2005, 5:57 PM CDT (22:57 UTC)
Expired
Oct 4, 2005, 8:45 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Cuming County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 93 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:40 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 4, 2:40 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT TUE OCT 4 2005

.DISCUSSION...

LATEST SURFACE OBS INDICATING QUITE A STRONG TEMPERATURE GRADIENT
COVERING THE AREA. A FRONTAL BOUNDARY...WHICH HAS MOVED LITTLE IN THE
LAST 6 HOURS...EXTENDED FROM ABOUT SRN MN THROUGH NE NEB...TO NW
KS. TEMPS RANGED FROM THE UPPER 30S IN THE BLACK HILLS TO AROUND
90 IN SE NEB. SURFACE DEW POINTS ARE ALSO QUITE HIGH SOUTH OF THE
FRONT WITH A FEW LOCATIONS REPORTING 70 DEGREES. BREAKS IN THE
CLOUDS SOUTH OF THE FRONT HAS ALLOWED PORTIONS OF THE CWA TO
BECOME MODERATELY UNSTABLE. MSAS LIS WERE AROUND -5 AND MLCAPES
ABOUT 1000J/KG. MEANWHILE...WV IMAGERY THIS AFTERNOON WAS SHOWING AN
INTENSE SHORTWAVE TROF MOVING THROUGH THE INTER-MOUNTAIN WEST WITH
500MB HT FALLS FROM THIS MORNINGS UAA AROUND 60 METERS. IT APPEARS
THERE ARE A FEW WEAK VORT LOBES MOVING THROUGH THE FLOW.

IN THE SHORT TERM...SITUATION LOOKS FAVORABLE FOR THUNDERSTORM
INITIATION ALONG THE BOUNDARY LATE THIS AFTERNOON. CONCERNS ARE FOR
POTENTIAL STRONG/SEVERE THUNDERSTORMS WITH ACCOMPANYING HEAVY RAIN.
OBVIOUS FROM SURFACE DEW POINTS THAT THERE IS AMPLE MOISTURE TO TAP
INTO AS THE FRONTAL BOUNDARY STARTS TO TREK SOUTHWARD OVERNIGHT.
PRECIPITATION EFFICIENCY WILL BE MAXIMIZED WITH A DEEP WARM CLOUD
LAYER DEPTH IN PLACE MOST OF THE EVENING. AS EXPECTED SHEAR
PARAMETERS ALONG THE BOUNDARY ARE PRETTY STOUT. WITH THAT AND THE
COMBINATION OF ANTICIPATED LOW LCL & LFC...ONE CANNOT RULE OUT A
TORNADO OR TWO. LIMITING FACTOR THOUGH MAY BE MARGINAL MID LEVEL
LAPSE RATES. AT ANY RATE...PRETTY GOOD BET THAT THE MAJORITY OF THE
CWA WILL SEE SOME MEASURABLE PCPN. MET MOS 12HR QPF SHOWS UP TO AN
INCH OF RAIN OVER THE NORTHERN CWA BY 12Z WED...WITH ABOUT A QUARTER
TO HALF AN INCH ELSEWHERE. THE FRONT APPEARS TO RAPIDLY MOVE THROUGH
THE CWA TONIGHT AND SHOULD BE ON THE SOUTHEAST PERIPHERY OF THE CWA
WED MORNING. WILL LEAVE GOING SMALL POPS FOR ANY LINGERING POST-
FRONTAL MORNING PCPN. MODELS SHOW THE MAIN UPPER LOW MOVING OUT OF
THE ERN DAKOTAS AND INTO THE UPPER MIDWEST WED EVENING. MEANWHILE...
WE FALL UNDER THE INFLUENCE OF STOUT CAA THROUGH AT LEAST THURSDAY AS
SURFACE HIGH PRESSURE WEDGES INTO THE PLAINS AND NW FLOW PREVAILS
ALOFT.

IN THE EXTENDED PERIODS...OTHER THAN MINOR TEMP TWEAKS...NO MAJOR
CHANGES PLANNED FOR DAYS 4 THRU 7. LATE FRIDAY MODELS SHOW SHORTWAVE
RIDGE EXITING THE PLAINS AS THE MAIN WEST COAST TROF DIGS INTO THE
GREAT BASIN THRU SAT MORNING WITH 500MB HT FALLS AROUND 10DAM.
THIS WILL RESULT IN UPPER FLOW OVER THE PLAINS TO BECOME
SOUTHWESTERLY...WHICH SHOULD TRANSLATE TO A MODEST WARM UP TO AROUND
70 SATURDAY AND SUNDAY. OTHERWISE...THE NEXT CHANCES FOR PCPN COMES
LATE SUNDAY AFTN MAINLY ACROSS THE WESTERN PERIPHERY OF THE CWA AS
LIFT BECOMES ENHANCED VIA UPPER LEVEL SUPPORT AHEAD OF APPROACHING
LOW/MID LEVEL FRONTOGENETIC BOUNDARY. DECENT AGEOSTROPHIC LIFT
SHOWN AHEAD OF FRONT MONDAY MORNING WHICH IS EXPECTED TO EXTEND
FROM ERN SD THRU SW NEB. SEEMS REASONABLE TO KEEP PCPN CHANCES GOING
MONDAY THRU TUESDAY AS MID LEVEL BAROCLINIC ZONE HOLDS TIGHT ACROSS
THE REGION. CANT RULE OUT ANY EMBEDDED THUNDER EARLY ON SO WILL ADD
TO THE FORECAST...ALTHOUGH INDICATIONS ARE SOMEWHAT WEAK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Oct 4, 5:08 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 PM CDT TUE OCT 4 2005

IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-051000-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-
THURSTON-WASHINGTON-WAYNE-
508 PM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY NORTHWEST
OF A LINE FROM UTICA TO SOLDIER IOWA. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. RAINFALL MAY BE HEAVY AT TIMES WITH A FEW
STORMS AS WELL.

A SLOW MOVING COLD FRONT THAT EXTENDED FROM SOUTHERN MINNESOTA TO
NORTHERN KANSAS WILL DRIFT SOUTHWARD ACROSS THE OUTLOOK AREA
TONIGHT. AS IT DOES...IT WILL ENCOUNTER A MODERATELY UNSTABLE
ENVIRONMENT...ENHANCING THE CHANCES FOR STRONG TO SEVERE STORMS
MAINLY THIS EVENING.

BY WEDNESDAY...COOL HIGH PRESSURE WILL FILTER INTO THE PLAINS WITH
NORTHWEST WINDS GUSTING UP TO 35 MPH OVER MOST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE COMBINATION OF LIGHT WINDS AND CLEAR SKIES WEDNESDAY NIGHT WILL
ALLOW TEMPERATURES TO TUMBLE INTO THE LOWER AND MID 30S. AREAS OF
FROST AND FREEZING TEMPERATURES ARE LIKELY TO OCCUR THURSDAY
MORNING...ESPECIALLY IN LOW LYING AREAS.

THUNDERSTORM CHANCES RETURN TO THE AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ056-069-079-080-090-091-NEZ052-053-066>068-078-088>093-051000-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SHELBY IA-
508 PM CDT TUE OCT 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A SLOW MOVING COLD FRONT THAT EXTENDED FROM SOUTHERN MINNESOTA TO
NORTHERN KANSAS WILL DRIFT SOUTHWARD ACROSS THE OUTLOOK AREA TONIGHT.
AS IT DOES...IT WILL ENCOUNTER A MODERATELY UNSTABLE ENVIRONMENT...
ENHANCING THE CHANCES FOR STRONG THUNDERSTORMS TONIGHT. RAINFALL
MAY BE HEAVY AT TIMES WITH A FEW STORMS.

BY WEDNESDAY...COOL HIGH PRESSURE WILL FILTER INTO THE PLAINS WITH
NORTHWEST WINDS GUSTING UP TO 35 MPH OVER MOST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE COMBINATION OF LIGHT WINDS AND CLEAR SKIES WEDNESDAY NIGHT WILL
ALLOW TEMPERATURES TO TUMBLE INTO THE LOWER AND MID 30S. AREAS OF
FROST AND FREEZING TEMPERATURES ARE LIKELY TO OCCUR THURSDAY
MORNING...ESPECIALLY IN LOW LYING AREAS.

THUNDERSTORM CHANCES RETURN TO THE AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR WEDNESDAY.

DEE

In the hours before

Local storm report, Oct 4, 4:05 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
405 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 S ALBION              41.66N 98.00W
10/04/2005  M0.88 INCH       BOONE              NE   TRAINED SPOTTER

&&

DEWALD
Special weather statement, Oct 4, 4:08 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
408 PM CDT TUE OCT 4 2005

IAZ043-055-NEZ012-015>018-030>034-042>045-050-051-065-050405-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
MADISON-MONONA IA-PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-THURSTON-
WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...BLAIR...COLUMBUS...DAVID CITY...
FREMONT...HARTINGTON...LOGAN...NELIGH...NORFOLK...ONAWA...PENDER...
PIERCE...SCHUYLER...SEWARD...STANTON...TEKAMAH...WAHOO...WAYNE...
WEST POINT
408 PM CDT TUE OCT 4 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
830 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHWEST IOWA

HARRISON

IN WEST CENTRAL IOWA

MONONA

IN NEBRASKA THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL NEBRASKA

BURT                  BUTLER                DODGE
SAUNDERS              WASHINGTON

IN NORTHEAST NEBRASKA

ANTELOPE              BOONE                 CEDAR
COLFAX                CUMING                MADISON
PIERCE                PLATTE                STANTON
THURSTON              WAYNE

IN SOUTHEAST NEBRASKA

SEWARD

THIS INCLUDES THE CITIES OF...ALBION...BLAIR...COLUMBUS...
DAVID CITY...FREMONT...HARTINGTON...MISSOURI VALLEY...NELIGH...
NORFOLK...ONAWA...PENDER...PIERCE...SCHUYLER...SEWARD...STANTON...
TEKAMAH...WAHOO...WAYNE AND WEST POINT.

ZAPOTOCNY/EASTLACK
Local storm report, Oct 4, 4:34 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 NW MONROE             41.50N 97.64W
10/04/2005  0.88 INCH        PLATTE             NE   PUBLIC

0420 PM     TSTM WND DMG     4 N MONROE              41.53N 97.60W
10/04/2005                   PLATTE             NE   LAW ENFORCEMENT

&&

CZAPOTOCNY
Local storm report, Oct 4, 5:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 NW WISNER             42.03N 96.97W
10/04/2005  0.75 INCH        CUMING             NE   PUBLIC

&&

CZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:49 PM CDTSevere Thunderstorm WarningOAXBoone26 min
Oct 4, 3:58 PM CDTSevere Thunderstorm WarningOAXPlatte47 min
Oct 4, 5:12 PM CDTSevere Thunderstorm WarningOAXCuming, Wayne33 min
Oct 4, 5:26 PM CDTSevere Thunderstorm WarningOAXThurston34 min
Oct 4, 5:39 PM CDTSevere Thunderstorm WarningOAXThurston36 min
Oct 4, 6:07 PM CDTSevere Thunderstorm WarningOAXThurston23 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.